Florida, 2010Damaging Winds in Florida, July 15, 2010
July 15, 2010 · NWS MFL · 4 events in 1 county or zone
Thunderstorms moved from the Atlantic waters and Biscayne Bay into Miami-Dade County blowing down trees and causing power outages.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms moved from the Atlantic waters and Biscayne Bay into Miami-Dade County blowing down trees and causing power outages.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at Jul 15, 8:40 PM EST, 1 hour 37 minutes earlier.
Area forecast discussion, Jul 15, 8:40 PM EST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
940 PM EDT THU JUL 15 2010
.UPDATE...A QUICK UPDATE TO INCREASE POPS OVER EASTERN METRO AREAS.
LATEST RADAR AND SATELLITE IMAGES SHOW SHOWERS AND THUNDERSTORMS
INCREASING GRADUALLY OVER THE ATLANTIC WATERS WITH A FEW OF THEM MOVING
ONSHORE OVER PORTIONS OF BROWARD AND PALM BEACH. EXPECT THIS
ACTIVITY TO CONTINUE TO INCREASE THROUGH MOST OF THE NIGHT EVEN
AFFECTING PORTIONS OF MIAMI-DADE AS WELL.
RGH
.AVIATION...
SHOWERS AND A FEW THUNDERSTORMS WERE OCCURRING OVER THE ATLANTIC
WATERS OF MIAMI-DADE AND BROWARD COUNTIES EARLY THIS EVENING.
THESE SHOWERS AND THUNDERSTORMS SHOULD CONTINUE THROUGH THE
OVERNIGHT HOURS AND SPREAD NORTHWARD LATE TONIGHT INTO FRIDAY...AS
AN UPPER LEVEL LOW OVER THE BAHAMA ISLANDS MOVES WEST AND ACROSS
SOUTH FLORIDA. SO WILL HAVE VCTS FOR THE EAST COAST TAF SITES
TONIGHT INTO FRIDAY...WHILE KEEPING KAPF TAF SITE DRY TONIGHT
BEFORE ADDING VCTS FOR FRIDAY.
THE WINDS WILL BE EASTERLY TONIGHT INTO FRIDAY AT ALL OF THE TAF
SITES. THE SPEEDS WILL BE AROUND 10 KNOTS OVER THE EAST COAST TAF
SITES TONIGHT BEFORE INCREASING TO AROUND 15 KNOTS WITH GUSTS UP
TO 25 KNOTS ON FRIDAY. AT KAPF TAF SITE...THE WINDS WILL BE 5
KNOTS OR LESS TONIGHT BEFORE INCREASING TO AROUND 15 KNOTS ON FRIDAY.
THE CEILING AND VIS WILL REMAIN IN THE VFR CONDITIONS TONIGHT INTO
FRIDAY AT THIS TIME...DUE TO THE UNKNOWN TIMING OF THE SHOWER AND
THUNDERSTORM ACTIVITY. ONE THE SHOWER AND THUNDERSTORM ACTIVITY
GETS STARTED...THEN A TEMPO GROUP WILL BE ADDED TO THE TAF SITES
THAT ARE AFFECTED.
&&
.AVIATION...54/BNB
.PREV DISCUSSION... /ISSUED 247 PM EDT THU JUL 15 2010/
SYNOPSIS...
ISOLATED TO SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS CONTINUE
ACROSS THE REGION...WITH MOST OF THE ACTIVITY IN THE WESTERN HALF
OF THE CWA. RECENT VISIBLE SATELLITE IMAGERY STILL INDICATES SOME
DRIER AIR OVER THE NORTHERN BAHAMAS AND ACROSS THE LOCAL ATLANTIC
WATERS. IN ADDITION LOCAL OBSERVATIONS AND SATELLITE IMAGERY
INDICATE THAT THE WESTERN EDGE OF THE SAHARAN AIR LAYER HAS
REACHED THE EASTERN PORTIONS OF SOUTH FLORIDA WITH SOME LOCALLY
HAZY SKIES.
AN UPPER LEVEL TROUGH IN THE NORTHERN BAHAMAS WILL CONTINUE TO
MOVE WEST AND IS FORECAST TO REACH THE FLORIDA STRAITS BY FRIDAY
AND EXTEND NORTHWARD ACROSS SOUTH FLORIDA. IN ADDITION THERE WILL
BE INCREASED MASS AND MOISTURE CONVERGENCE ACROSS SOUTH FLORIDA
AND ADJACENT WATERS AROUND THE WESTERN PERIPHERY OF THE ATLANTIC
SURFACE RIDGE. THE COMBINATION OF THESE FEATURES IS EXPECTED TO
CONTRIBUTE TO AN INCREASE IN SHOWERS AND THUNDERSTORMS ACROSS THE
AREA ON FRIDAY...WITH MORE NUMEROUS ACTIVITY ACROSS THE SOUTHERN
HALF OF SOUTH FLORIDA.
BY SATURDAY ANOTHER PATCH OF DRIER AIR IS FORECAST TO ENTER THE
REGION FROM THE EAST AND MOVE WESTWARD OVER THE WEEKEND...WITH
CHANCES OF CONVECTION REDUCED SIGNIFICANTLY SATURDAY AND SUNDAY...WITH
MOSTLY ISOLATED ACTIVITY OR SCATTERED ACTIVITY OVER THE NORTHWEST
INTERIOR PORTIONS OF SOUTH FLORIDA.
MARINE...
AS THE PRESSURE GRADIENT AND WINDS INCREASE SOME OVER THE REGIONAL
WATERS TONIGHT...WINDS NEAR 15 KNOTS OR JUST ABOVE ARE POSSIBLE OVER
THE OFF SHORE GULF WATERS AND THE OFF SHORE ATLANTIC WATERS. SEAS
OVER THE OFF SHORE GULF WATERS COULD BE IN THE 2 TO 3 FOOT RANGE
BY FRIDAY MORNING...WITH GULF STREAM SEAS POSSIBLY REACHING NEAR 3
TO 4 FEET. SIMILAR CONDITIONS WILL PERSIST INTO SATURDAY WITH A
SLIGHT REDUCTION IN WINDS AND SEAS BY SUNDAY.
FIRE WEATHER...
NO FIRE WEATHER CONCERNS.
&&
.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH 81 89 80 90 / 20 50 30 20
FORT LAUDERDALE 82 90 82 89 / 20 60 40 20
MIAMI 81 90 81 91 / 20 60 40 20
NAPLES 77 91 77 93 / 20 60 40 30
&&
.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&
LONG TERM...60/BD
SHORT TERM/AVIATION...18/GR
Hazardous weather outlook, Jul 15, 9:10 PM EST, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
1010 PM EDT THU JUL 15 2010
FLZ063-066>075-168-172>174-161715-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
1010 PM EDT THU JUL 15 2010
...ISOLATED THUNDERSTORMS INLAND, SCATTERED THUNDERSTORMS EAST COAST...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.
.DAY ONE...TONIGHT
RIP CURRENTS: WINDS WILL BE OUT OF THE EAST SOUTHEAST OVERNIGHT AT
10 TO 15 MPH WHICH WILL CREATE A SLIGHT RISK OF RIP CURRENTS ALONG
THE ATLANTIC COAST BEACHES.
THUNDERSTORMS: SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED
ACROSS THE ATLANTIC WATERS AND EASTERN METRO AREAS, WHILE ISOLATED
STORMS ARE EXPECTED FOR INLAND AREAS. FREQUENT LIGHTNING STRIKES,
LOCALLY MODERATE TO HEAVY RAIN AND GUSTY WINDS COULD OCCUR WITH
THE STRONGEST STORMS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS
ACROSS SOUTH FLORIDA THROUGH THE PERIOD. LOCALLY HEAVY
RAINFALL AND POSSIBLY FLOODING IS EXPECTED FOR FRIDAY.
THE CONTINUATION OF EASTERLY WINDS AT 15 MPH OR HIGHER WILL RESULT
IN AN INCREASE RISK OF RIP CURRENTS ALONG THE ATLANTIC BEACHES
THROUGH THIS PERIOD.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.
In the hours before
Special weather statement, Jul 15, 9:54 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
1054 PM EDT THU JUL 15 2010
FLZ073-074-173-174-160330-
FAR SOUTH MIAMI-DADE COUNTY FL-METROPOLITAN MIAMI DADE FL-
INLAND MIAMI-DADE FL-COASTAL MIAMI-DADE COUNTY FL-
1054 PM EDT THU JUL 15 2010
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EAST CENTRAL
AND SOUTHEAST MIAMI-DADE COUNTY FOR FREQUENT TO EXCESSIVE LIGHTNING
AND GUSTY WINDS FROM 45 T0 55 MPH...
AT 1051 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE
DETECTED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES
EAST OF KEY BISCAYNE TO 4 MILES NORTHWEST OF OCEAN REEF...MOVING WEST
AT 25 MPH.
THESE STORMS WILL AFFECT...
TURKEY PT...
HOMESTEAD BAYFRONT PARK...
KEY BISCAYNE...
BLACK PT...
LITTLE HAVANA...
CORAL GABLES...
WEST MIAMI...
KENDALE...
AND SURROUNDING COMMUNITIES.
THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.
RESIDENTS NEAR THE PATH OF THESE STORMS SHOULD REMAIN ON THE ALERT
FOR ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
LAT...LON 2567 8015 2567 8016 2569 8019 2573 8016
2573 8023 2560 8031 2550 8033 2540 8032
2540 8023 2553 8018 2553 8017 2535 8024
2539 8026 2533 8034 2540 8058 2584 8045
2578 8018 2576 8018 2576 8013
TIME...MOT...LOC 0252Z 112DEG 23KT 2567 8007 2535 8034
BAXTERThunderstorm Wind, Miami-Dade
- When
- July 15, 10:17 PM EST
- Where
- Miami-Dade County, 0.33 mi W of South Miami
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 25.700, -80.285
A spotter reported power lines down along SW 57 Ave at the SW 77 ST block.
Thunderstorm Wind, Miami-Dade
- When
- July 15, 10:21 PM EST
- Where
- Miami-Dade County, 1.84 mi SSE of Coral Way Vlg
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 25.727, -80.286
A spotter reported trees down along Grand Ave near the University of Miami and near the intersection of Red and Blue Roads.
Thunderstorm Wind, Miami-Dade
- When
- July 15, 10:25 PM EST
- Where
- Miami-Dade County, 0.54 mi NE of Miami Lake
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 25.925, -80.293
Tree damage was reported around the intersection of NW 57th Ave and the Palmetto Expressway.
Thunderstorm Wind, Miami-Dade
- When
- July 15, 10:47 PM EST
- Where
- Miami-Dade County, 2.54 mi SSW of Biscayne Park
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 25.735, -80.162
KVIK mesonet on Virginia Key recorded a gust of 57 Knots with a passing thunderstorm.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Nevada, July 15 to 19, 20106 deaths · 1 event
- Flash Flooding and Heat in Arkansas, July 15 to 17, 20101 death · $281,000 · 52 kt wind · 10 events
- Heat in Texas, July 15, 20101 death · 1 event
- Drought in Mississippi, July 15 to 31, 2010$1.7 million · 5 events
- Drought in Arkansas, July 15 to 31, 2010$1.0 million · 2 events
- Flash Flood and Damaging Winds in Michigan, July 15, 20104 injured · $110,000 · 54 kt wind · 7 events
- Hail and Damaging Winds in Michigan, July 15, 2010$75,000 · 1 in hail · 32 events
- Hail and Damaging Winds in Colorado, July 15, 2010$145,000 · 2.75 in hail · 9 events
- Flash Flooding in Arkansas, July 15 to 16, 2010$75,000 · 7 events
- Damaging Winds and Lightning Strike in Florida, July 15, 2010$65,000 · 52 kt wind · 3 events
- Damaging Winds in Indiana, July 15, 2010$53,000 · 55 kt wind · 4 events
- Damaging Winds in Wisconsin, July 15, 2010$50,000 · 52 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 251143, 251144, 251142, 251145.